Washington, 2012Heavy Snow in Washington, January 19 to 20, 2012
January 19 to 20, 2012 · NWS OTX · 2 events in 2 counties and zones
Cold continental air filtering its way south from Canada was met by a moist warm front moving in from the south and west. Similar to the heavy snow event from the previous day, the warm front stalled over the Palouse and Spokane Area during the day on the nineteenth.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold continental air filtering its way south from Canada was met by a moist warm front moving in from the south and west. Similar to the heavy snow event from the previous day, the warm front stalled over the Palouse and Spokane Area during the day on the nineteenth. Heavy snowfall of five to seven inches was common across this area during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 19, 3:08 AM PST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 19, 3:08 AM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
308 AM PST Thu Jan 19 2012
.SYNOPSIS...A wet and wintry weather pattern will continue through
the next week. A strong winter storm today will bring heavy
accumulations mainly south of Interstate 90. On Friday a weaker
storm will bring light accumulations to most areas...but snow
levels will begin to rise. Through the weekend more storm systems
are expected...but snow levels will rise keeping heaviest
accumulations mostly in the mountains.
&&
...ANOTHER STORM WILL IMPACT PORTIONS OF SOUTHEAST WASHINGTON AND
NORTH CENTRAL IDAHO TODAY AND TONIGHT...
.DISCUSSION...
Today and tonight...Winter storm #2 will be the focus today as yet
another strong surface/850 mb from just off the coast this
morning low moves to central Idaho by late this afternoon and
evening. This low track is fairly similar to the one taken by
yesterdays low...however its generally a little farther south. The
models differ markedly on the track of the low with the NAM being
the farthest north and weakest solution. Based on current obs off
the coast and ensemble mean trends...this solution was largely
ignored for the more consistent GFS and ECMWF runs. This also
means this low will be a little milder and more moisture-laden.
The track once again will bring the brunt of the precipitation and
snowfall to the extreme southern portions of the forecast
area...but given its more southerly trajectory...it will miss much
of our Columbia Basin save the southern portions of Grant and
Adams Counties. Initially the precipitation will tied to a broad
region of isentropic ascent ahead of the incoming low. This should
result in generally light precipitation amounts this morning. By
afternoon ...precipitation rates will pick up significantly as the
low shifts east of the Cascades and backs the mid-level winds to
more of a southerly orientation. This will intensify the
isentropic ascent and periods of moderate precipitation are
expected to occur generally north and east of the low track. In
other words...it appears the SE corner of Washington and the
central Idaho Panhandle will see the brunt of the precipitation
again. It looks like snowfall amounts today across the Palouse,
Blue Mountains, Camas Prairie and central Panhandle will range
from 4-7 inches. This storm will be a little trickier however as
snow levels will begin to rise off the LC Valley floor...but just
how much is tough to answer. The farther north the low moves...the
higher the snow levels will climb. By afternoon...model solutions
suggest snow levels could range anywhere between 2000-4000 feet
MSL. With the low being as far south as forecast...we will lean
toward the lower portion of this range...but confidence is not
high and snow totals around Lewiston could prove quite variable.
All snow warnings will remain in effect.
The remainder of the forecast area should see a fairly quiet day
as the dendritic layer north of I90 will be bereft of moisture
and experience very little if any ascent. That's not to say these
areas still wont see more flurries today or possibly some freezing
drizzle as super cooled water remains plentiful below 700 mbs.
This is especially true across the Columbia Basin and into the
Spokane/Coeur d'Alene area.
By evening the low shifts into SW Montana which should deliver a
6-hour period or so this evening of NW low-level winds and an
enhanced precipitation threat for the Camas Prairie, Blue
Mountains, and central Panhandle. Another quick 1-3 inches of snow
could accumulate during this time. Later tonight a broad warm
front will sweep across the forecast area as the aforementioned
low dissipates. The warm front will bring a much broader warm air
advection regime as the 850 mb flow backs to a SSW orientation.
Despite this transition...the dendritic layer ascent won't be
terribly strong however light precipitation could develop just
about anywhere overnight as the front moves through. fx
Friday and Friday night: Tricky forecast for Fri and Fri night as
to how far north will the warm air spread? Warmer 850 mb
temperatures will spread north through the day and into the
evening and overnight hours while the air at the surface along the
boundary will remain near or just below freezing. Friday morning
kept it all snow except the lower elevations along the L-C valley
where rain/snow mix may occur, and have added a slight chance of
freezing rain to portions of Whitman county. By afternoon the
Palouse, LC valley, and most of the basin will see rain. Then
during the evening hours have added a slight chance of freezing
rain to the upper Columbia basin. A cold front and associated
trough will move into the Pacific Northwest Friday night. Ahead of
this system winds will back to the south/southeast and good
upslope flow coupled with Pacific moisture moving in will occur
across the northern Cascades, Okanogan Valley and Highlands,
Wenatchee and Waterville Plateau. Snow will start by late Friday
afternoon and will continue though the night and into Early
Saturday morning. The snow will also spread east into the
northeast Mountains of Washington and the Northern Idaho
Panhandle. Have therefore decided to issue a winter storm watch
for these locations for the potential for heavy snow. As far as
the Spokane Coeur D Alene areas are concerned, think snow will
chance to a rain/snow mix just in time for the evening commute and
will remain so though the night. Snowfall accumulations should be
an inch or less. Temperatures through the night should remain
nearly steady, or even increase a few degrees with the warm front
pushing through.
Saturday through Sunday: Saturday the cold front pushes through
the area with snow showers generally decreasing through the day.
Westerly flow will take over the basin and other typically
shadowed locations, and they will temporarily dry out. Light snow
showers will continue in the mountains of north Idaho and the
Cascade crest.
Sunday night through Wednesday: Weather systems continue to move
through the Pac NW with features moving through Sunday night and
again late Tuesday. Models hinting at some warmer air moving in
late Tuesday as well. /Nisbet
&&
.AVIATION...
06z TAFs: Weak isentropic lift and moist low level will bring
MVFR and areas of IFR cigs and vis, with areas of -sn/-fzdz. The
threat will wane after about 10z, save for near KPUW/KLWS.
Accumulations for the rest of the night will be light. The next
wave will be moving inland early Thursday, however, renewing snow
and holding cigs/vis down to IFR/LCL MVFR values. This will be
especially so around KPUW starting around 14-17z and secondarily
toward KGEG to KCOE toward 17-19z. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 22 17 31 31 37 26 / 50 60 70 100 70 20
Coeur d'Alene 23 19 33 32 39 26 / 50 60 70 100 80 40
Pullman 31 27 36 36 41 27 / 100 100 70 100 50 20
Lewiston 36 32 41 38 43 32 / 100 100 50 80 40 10
Colville 22 13 30 28 37 28 / 30 40 80 100 60 20
Sandpoint 22 18 30 30 37 27 / 30 60 70 100 90 60
Kellogg 27 25 32 32 37 26 / 90 90 70 100 90 70
Moses Lake 21 14 31 29 38 25 / 50 30 50 80 20 10
Wenatchee 18 17 30 25 36 25 / 50 30 70 90 20 10
Omak 12 10 29 23 36 20 / 20 30 70 90 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Friday afternoon through Saturday
morning for Northern Panhandle.
Winter Storm Warning until 10 PM PST this evening for Idaho
Palouse-Lewis and Southern Nez Perce Counties-Lewiston Area.
Winter Storm Warning until 4 AM PST Friday for Central Panhandle
Mountains.
WA...Winter Storm Watch from Friday afternoon through Saturday
morning for East Slopes Northern Cascades-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Waterville
Plateau-Wenatchee Area.
Winter Storm Warning until 10 PM PST this evening for Lower
Garfield and Asotin Counties-Northeast Blue Mountains-
Washington Palouse.
&&Hazardous weather outlook, Jan 18, 6:13 AM PST, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
613 AM PST WED JAN 18 2012
IDZ001>004-026-027-WAZ031>038-041>044-191415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
613 AM PST WED JAN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT FOR NEARLY ALL OF
EASTERN WASHINGTON AND NORTH IDAHO THROUGH THURSDAY.
A STRONG WINTER STORM WILL DELIVER SIGNIFICANT SNOW ACCUMULATIONS
FOR JUST ABOUT ALL OF EASTERN WASHINGTON AND NORTH IDAHO TODAY AND
TONIGHT. NUMEROUS WEATHER ADVISORIES AND WARNINGS HAVE BEEN
ISSUED. PLEASE SEE THE LATEST WINTER WEATHER
PRODUCT...SEAWSWOTX...FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER WINTER STORM WILL IMPACT LOCATIONS SOUTH OF I90 ON
THURSDAY WITH MODERATE TO LOCALLY HEAVY SNOW EXPECTED. THIS WILL
BE FOLLOWED BY A WINTER STORM ON FRIDAY NIGHT INTO EARLY SATURDAY
WHICH WILL PRIMARILY IMPACT LOCATIONS NORTH OF I90. WEAKER WINTER
STORMS ARE EXPECTED TO PERSIST THROUGH EARLY NEXT WEEK.
In the hours before
Local storm report, Jan 18, 11:41 PM PST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1141 PM PST WED JAN 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY SNOW 3 NNE BREWSTER 48.14N 119.76W
01/18/2012 M6.0 INCH OKANOGAN WA TRAINED SPOTTER
SPOTTER OK10
1251 PM HEAVY SNOW 4 SSW SANDPOINT 48.22N 116.58W
01/18/2012 E4.0 INCH BONNER ID TRAINED SPOTTER
12 INCHES ON THE GROUND
1251 PM HEAVY SNOW 3 SE MALOTT 48.24N 119.67W
01/18/2012 E7.0 INCH OKANOGAN WA TRAINED SPOTTER
AT 800AM
0130 PM HEAVY SNOW 3 S PULLMAN 46.69N 117.15W
01/18/2012 E8.5 INCH WHITMAN WA TRAINED SPOTTER
9 INCHES OF SNOW DEPTH
0209 PM HEAVY SNOW 3 SW CLAYTON 47.96N 117.60W
01/18/2012 M4.0 INCH STEVENS WA NWS EMPLOYEE
SNOW BEGAN AROUND 6AM.
0800 PM HEAVY SNOW LA CROSSE 46.81N 117.88W
01/18/2012 M12.0 INCH WHITMAN WA CO-OP OBSERVER
0800 PM HEAVY SNOW GRAND COULEE 47.94N 119.00W
01/18/2012 M5.0 INCH GRANT WA CO-OP OBSERVER
0800 PM HEAVY SNOW LIND 46.97N 118.61W
01/18/2012 E6.0 INCH ADAMS WA CO-OP OBSERVER
0800 PM HEAVY SNOW MAZAMA 48.58N 120.39W
01/18/2012 M12.0 INCH OKANOGAN WA CO-OP OBSERVER
0800 PM HEAVY SNOW ODESSA 47.33N 118.69W
01/18/2012 M5.0 INCH LINCOLN WA CO-OP OBSERVER
0800 PM HEAVY SNOW WINCHESTER 46.24N 116.62W
01/18/2012 M8.2 INCH LEWIS ID CO-OP OBSERVER
0800 PM HEAVY SNOW WINTHROP 48.47N 120.18W
01/18/2012 M8.8 INCH OKANOGAN WA CO-OP OBSERVER
1000 PM HEAVY SNOW LEWISTON 46.39N 116.99W
01/18/2012 M8.4 INCH NEZ PERCE ID CO-OP OBSERVER
&&
JFOXHeavy Snow, Washington Palouse
- When
- January 19, 4:50 AM PST to January 20, 2:30 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Washington State University cancelled classes due to the heavy snowfall.
Heavy Snow, Spokane Area
- When
- January 19, 6:30 AM PST to 9:30 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
One hundred vehicle slide-offs were reported in Spokane County. School districts in Spokane, Mead, Coeur d'Alene and Post Falls closed public schools on Friday the morning after the heavy snowfall event.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Washington, January 19, 20121 death · 2 injured · $7.0 million · 6 events
- Wildfire and High Wind in Nevada, January 19 to 21, 20121 death · 3 injured · $4.6 million · 73 kt wind · 2 events
- Debris Flows and Strong Wind in California, January 19 to 31, 2012$363,000 · 10 events
- Winter Storm in New York, January 19 to 20, 2012$45,000 · 2 events
- Winter Weather in Indiana, January 19, 201224 events
- High Wind in Wyoming, January 19 to 20, 2012$30,000 · 79 kt wind · 1 event
- Winter Storm and High Wind in Alaska, January 19 to 22, 201267 kt wind · 15 events
- Extreme Cold in Minnesota, January 19, 201212 events
- Winter Weather in Ohio, January 19 to 20, 201210 events
- Debris Flows in Oregon, January 19 to 20, 20129 events
- Winter Weather in Massachusetts, January 19 to 20, 20126 events
- Winter Weather in Rhode Island, January 19 to 20, 20125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359072, 359071.